Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 196, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2015, 4:41 PM CDT for Fayette County, Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 49 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2015, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 5, 2015, 5:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties DeSoto County, MS, Fayette County, TN, Shelby County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:42 PM CDT | TSTM WND DMG | Germantown, TN | TREES DOWN NEAR WALNUT GROVE ROAD. |
| Aug 5, 4:45 PM CDT | TSTM WND DMG | Collierville, TN | TREES DOWN AND POWER OUT AROUND COLLIERVILLE. |
| Aug 5, 4:45 PM CDT | TSTM WND DMG | Midtown Memphis, TN | LARGE TREE DOWN AT BELLE MEADE BLOCKING ROADWAY. |
| Aug 5, 4:45 PM CDT | TSTM WND DMG | Whitehaven, TN | LARGE TREE DOWN. |
| Aug 5, 4:50 PM CDT | TSTM WND DMG | Cordova, TN | FENCES DAMAGED AT BRIARCREST HIGH SCHOOL VIA PHOTO SUBMITTED ON TWITTER. |
| Aug 5, 4:55 PM CDT | TSTM WND DMG | Midtown Memphis, TN | LARGE TREE DOWN NEAR WHITE STATION AND GWYNNE. |
| Aug 5, 5:00 PM CDT | TSTM WND DMG | Bartlett, TN | POWER LINES DOWN NEAR CRESTVIEW AT BARTLETT ROAD. |
| Aug 5, 5:00 PM CDT | TSTM WND GST 75 | 3 W Williston, TN | TRAINED SPOTTER ESTIMATED WIND GUSTING TO 70-75 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:59 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS54 KMEG 052141
SVRMEG
MSC033-TNC047-157-052230-
/O.NEW.KMEG.SV.W.0196.150805T2141Z-150805T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED AUG 5 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
FAYETTE COUNTY IN WEST TENNESSEE...
SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 530 PM CDT
* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHWEST
MEMPHIS...OR NEAR T O FULLER STATE PARK...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT...SOUTHAVEN...COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...
HORN LAKE...MILLINGTON...CORDOVA...T O FULLER STATE PARK...
MEMPHIS...LAKELAND...ARLINGTON...SOMERVILLE...WALLS...WHITEHAVEN...
LYNCHBURG...EADS...SOUTHEAST MEMPHIS...FRAYSER AND SOUTHWEST
MEMPHIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3513 9012 3512 9009 3514 9006 3515 9007
3516 9010 3518 9012 3520 9011 3519 9010
3521 9009 3521 9007 3526 9011 3531 9010
3540 8928 3501 8937 3499 8954 3499 8972
3497 8972 3493 9015
TIME...MOT...LOC 2140Z 251DEG 89KT 3506 9006
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
105
WWUS54 KMEG 052157
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT WED AUG 5 2015
MSC033-052206-
/O.CAN.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
DESOTO MS-
457 PM CDT WED AUG 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DESOTO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WESTERN TENNESSEE.
LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2156Z 251DEG 89KT 3520 8958
$$
TNC047-157-052230-
/O.CON.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
FAYETTE TN-SHELBY TN-
457 PM CDT WED AUG 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR FAYETTE AND EASTERN SHELBY COUNTIES...
AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EADS...OR 11
MILES NORTHEAST OF COLLIERVILLE...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BARTLETT...COLLIERVILLE...GERMANTOWN...CORDOVA...LAKELAND...
ARLINGTON...SOMERVILLE...EADS...WARREN...MACON...OAKLAND...
PIPERTON...GALLAWAY...ROSSVILLE...MOSCOW...WILLISTON...BRADEN...HAYS
CROSSING...BRUNSWICK AND KIRK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2156Z 251DEG 89KT 3520 8958
HAIL...<.75IN
WIND...70MPH
$$624
WWUS54 KMEG 052225
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT WED AUG 5 2015
TNC047-157-052235-
/O.EXP.KMEG.SV.W.0196.000000T0000Z-150805T2230Z/
FAYETTE TN-SHELBY TN-
525 PM CDT WED AUG 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE AND EASTERN SHELBY
COUNTIES WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN MISSISSIPPI AND WESTERN TENNESSEE.
LAT...LON 3521 8983 3534 8983 3540 8928 3501 8937
3499 8954 3500 8979 3513 8984
TIME...MOT...LOC 2223Z 251DEG 89KT 3520 8958
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 5, 3:38 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 338 PM CDT WED AUG 5 2015 .DISCUSSION... STRONG TO BORDERLINE SEVERE THUNDERSTORMS ARE ONGOING ACROSS A LARGE PORTION OF THE MIDSOUTH...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM. MID AFTERNOON TEMPERATURES VARY CONSIDERABLY ACROSS THE REGION DUE TO VARIATION BETWEEN RAIN COOLED AIR...AND AREAS THAT HAVE RECEIVED NEARLY FULL SUN SINCE SUNRISE. THE WARMEST READINGS...IN THE MIDDLE 90S...ARE CURRENTLY IN NORTHEAST MISSISSIPPI...WITH THE COOLEST READINGS...IN THE LOW 80S...IN NORTHEAST ARKANSAS. THE WARM TEMPERATURES FROM EAST CENTRAL ARKANSAS...EAST INTO PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI HAS RESULTED IN VERY UNSTABLE CONDITIONS...FEATURED BY CAPES IN EXCESS OF 2500 J/KG AND LI'S BETWEEN -4 AND -7 C. STORMS SHOULD CONTINUE ON THE STRONG TO SEVERE SIDE HERE...WITH THE SEVERE POTENTIAL DIMINISHING FARTHER NORTH IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL WHERE CONDITIONS ARE MORE STABLE. AFTER SUNSET...STORMS AREA WIDE SHOULD DIMINISH IN INTENSITY. TONIGHT...SHOWERS WILL LIKELY CONTINUE THROUGH THE NIGHT. ANOTHER ROUND OF SHOWERS IS EXPECTED TO DEVELOP IN WEST ARKANSAS AND WEST MISSOURI AFTER MIDNIGHT AS A POSITIVELY TILTED SHORTWAVE ROTATES THROUGH THE AREA. THESE SHOWERS/STORMS SHOULD BE ONGOING ACROSS MUCH OF THE MIDSOUTH EARLY TOMORROW...CONTINUING THOROUGH THE DAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STRONG STORM OR TWO IS POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED. TEMPERATURES TOMORROW AND FRIDAY SHOULD BE HELD IN CHECK BY CLOUDS AND PRECIPITATION. HIGHS MAY STRUGGLE TO CLIMB OUT OF THE MIDDLE 80S AT THE COOLEST LOCATIONS...BUT MOST OF THE MIDSOUTH SHOULD TOP OUT AROUND 90 DEGREES. OVER THE WEEKEND...GUIDANCE SEEMS TO WANT TO BUILD THE RIDGE BACK IN MORE AGGRESSIVELY. BY SUNDAY WE MAY APPROACH 100 DEGREES AGAIN AT THE WARMEST PORTIONS OF THE MIDSOUTH...INCLUDING THE MEMPHIS METRO. DEPENDING ON HOW MUCH MOISTURE ACCOMPANIES THE WARMER TEMPERATURES...WE MAY NEED A HEAT ADVISORY SUNDAY AND OR MONDAY. FOR NOW IT LOOKS LIKE MONDAY WILL BE THE HOTTEST DAY. GFS ENSEMBLE MEMBERS RANGE FROM 100 TO 97 ON SUNDAY AND 100 TO 94 MONDAY...SO THERE IS SOME HOPE THAT GUIDANCE IS A BIT TOO WARM BUT GIVEN THE FACT THAT HEAT SEEMS TO BE THE THEME OF SUMMER 2015...WILL SIDE TOWARD THE WARMER END OF GUIDANCE. TUESDAY INTO MIDWEEK...THE RIDGE SHOULD BREAK DOWN A BIT RESULTING IN SLIGHTLY COOLER TEMPERATURES...BUT NO SIGNIFICANT RAIN CHANCES ARE IN SIGHT AFTER THE ONGOING EVENT. && .AVIATION...18Z TAFS SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING NEAR MKL AND WILL CONTINUE TO DO SO THROUGH THE EARLY AFTERNOON. FURTHER WEST...A COMPLEX OF TSRA WAS ORGANIZING ACROSS NORTHWEST AR. THIS WILL LIKELY IMPACT BOTH JBR AND MEM THIS AFTERNOON...TIMING AROUND MEM BETWEEN 21 AND 23Z. WINDS WILL STAY LIGHT EXCEPT IN THUNDERSTORMS...PREVAILING FROM THE SSW. OVERNIGHT...HI RES GUIDANCE INDICATES BACK-BUILDING TSRA POTENTIAL ESPECIALLY AT JBR AND MEM. REPEATED EPISODES OF TSRA ARE POSSIBLE BUT TIMING THEM IS DIFFICULT AT BEST. ALL TERMINALS WILL LIKELY SEE THUNDERSTORMS DURING THE OVERNIGHT/EARLY MORNING ON THURSDAY. WINDS WILL INCREASE ON THURSDAY INTO THE 10-15KT RANGE FROM THE WSW. TVT && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 5, 2:49 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 249 PM CDT WED AUG 5 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 249 PM CDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONALLY...TEMPERATURES WILL TURN WARMER OVER THE WEEKEND WITH HEAT INDICES APPROACHING 105 DEGREES OR MORE. A HEAT ADVISORY MAY BE NEEDED BY SUNDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.
In the hours before
Local storm report, Aug 5, 4:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MARKED TREE 35.53N 90.42W
08/05/2015 POINSETT AR BROADCAST MEDIA
REPORTS OF SEVERAL TREES DOWN IN THE MARKED TREE AREA.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:05 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 25 min |
| Aug 5, 4:23 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 52 min |
| Aug 5, 4:58 PM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 3 hr |
| Aug 5, 5:04 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Madison, Tipton | 29 min |
| Aug 5, 5:13 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Aug 5, 5:19 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 41 min |
| Aug 5, 5:43 PM CDT | Severe Thunderstorm Warning | MEG | Henderson, Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.